Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Numbness on the rib. Asked to take Mecobal plus for Vitamin B-12 deficiency. Proper medication?

User rating for this question
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 883 Questions
I feel numbness on the right of lower rib of left side for a quite long time.. Some doctor told that it may be due to deficiency of B-12 & asked me to have Mecobal Plus. Kindly advise if it is O.K.
Posted Thu, 7 Jun 2012 in Vitamins
Answered by Dr. Ketan Vagholkar 1 hour later

Thanks for writing in.

Vitamin B12 deficiency will cause weakness in the extremities and various other neurological deficits. Just a localised area of numbness should be due to an underlying lesion. I do not think Mecobal will help in this regard. A consultation with a neurologist would prove useful. An ultrasound of the abdomen can help rule out any abdominal problem.
Above answer was peer-reviewed by
Follow-up: Numbness on the rib. Asked to take Mecobal plus for Vitamin B-12 deficiency. Proper medication? 2 days later
Respected Doctor
About a year back, the ultrasound was also got done because of this problem. A fatty liver was observed on the left side.( I am not alcoholic or smoker at all & is vegitarian) Also got checked lipid profile & my LDL was found somewhat on higher side. I am taking 10mg Storevas now since last more than one year.
Lipid profile & Kidney & liver funtions also got checked again about 3 months back along with Vitamin B12 test. Only Vitamin B12 was found deficient & other test were O.K. The numbness type of feeling comes & go. Some time it is not there & some time it again appears for days together, but at the same point.. Storevas I am taking regularly.
I am not diabtic. Even uric acid is O.K. Used to do physical exercises. A small acident of falling from the bike also happened a few years back
In view of the above all factors, I once again request you to kindly suggest as to what I should do, likely causes & to which expert I should show the problem.

Answered by Dr. Ketan Vagholkar 1 hour later
Looking at the additional reports provided by you there is no need to worry.
I would suggest the following based on the information given
1. A medication containing sorbitol and tricholine citrate (sorbiline)for 6 months along with a liver tonic containing ornithine(hepa merz) .(fatty liver needs to be treated properly because if left untreated it can eventually proceed to cirrhosis of liver)
2. Regular exercise for at least 30 minutes to regulate the metabolism.
3. Good vitamin supplements along with amino acid preparations (astymin forte)in view of your vitamin deficiency.
vitamin B12 can lead to a dreadful condition called subacute combined degeneration)
4. Reduce fat containing food items.
5. glutamine sachets 1/day for 15 days which will increase the absorptive capacity of the gut.
The aforementioned remedies will automatically regulate your fat metabolism thus obviating the need for fat reducing agents like storvas.
Long term use of storvas may not be beneficial to the liver.
I am sure this advice will help you significantly.
In case if you still have problems then the right specialist would be a gastroenterologist.
With Regards
Above answer was peer-reviewed by
Follow-up: Numbness on the rib. Asked to take Mecobal plus for Vitamin B-12 deficiency. Proper medication? 15 hours later

I appreciate your quick & detailed reply to my problem. I shall follow your very useful advise.
It appears that your conclusion is that there does not seem to be any underlying growth or lesion & it is due to some sesitiveties/pressure on nerves that may be the cause of numbness.
My last request to you to advise on the periodical tests that need to be carried out & its frequency so as to rule out any serious undelying problem related to such a condition.

Thanks & Regards

Answered by Dr. Ketan Vagholkar 41 minutes later
I would suggest the following tests for surveillance and follow up.
1. CBC and serum vitamin B12 levels at 6 week intervals till they reach normalcy.
2. Lipid profile and ultrasound of the abdomen to follow up on fatty liver after 6 months.
I am sure you will get relief from the treatment advised.
If you have any doubts, feel free to contact me
With regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor